Illinois, 2005

Cold in Illinois, December 5 to 7, 2005

December 5 to 7, 2005 · NWS LOT · 1 event in 1 county or zone

December 2005 started very cold. The low temperature dropped to 4 degrees at Chicago Ohare Airport on the morning of the 5th and 6th.

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

December 2005 started very cold. The low temperature dropped to 4 degrees at Chicago Ohare Airport on the morning of the 5th and 6th. The temperature dropped to zero on the morning of the 7th. Three people in Chicago died from the cold weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 4, 11:10 PM CST, 50 minutes earlier.

Area forecast discussion, Dec 4, 11:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1110 PM CST SUN DEC 4 2005

.DISCUSSION...

THE GFS MODEL SHOWS POSITIVE NET ADIABATIC OMEGA TONIGHT OVER MOST
OF NORTHERN AND CENTRAL ILLINOIS. THE SATELLITE SHOWS CLOUDS SLOWLY
ERODING AWAY THIS AFTERNOON EXCEPT IN THE SOUTHERN THIRD OF
ILLINOIS. WILL ADJUST THE SKY CONDITIONS FOR NORTHERN ILLINOIS...
NORTHWEST INDIANA AND PORTIONS OF CENTRAL ILLINOIS. WILL KEEP THE
SOUTHERN PORTION CLOUDY. LOWERED THE VALUE OF SOME LOW TEMPERATURES
FOR NORTHERN ILLINOIS AND PORTIONS OF NORTH CENTRAL ILLINOIS
TONIGHT. WILL USE THE GFS MODEL FOR THE 3 TO 7 DAY FORECAST. THE
12 UTC RUN AGREES WITH THE CURRENT FORECAST. THE SHORT WAVE IN
WESTERN SASKATCHEWAN IS STILL SEEN ON THE WATER VAPOR IMAGERY.
THE GFS MODEL MOVES THIS SHORT WAVE INTO IOWA BY 06 UTC TUESDAY.
Q VECTOR FORECAST AT 1000 TO 850 MB LAYER AND THE 700 MB OMEGA
SHOW CONVERGENCE AND UPWARD VERTICAL MOTION FOR EARLY TUESDAY
MORNING. WILL NOT MAKE ANY MAJOR ADJUSTMENTS IN THE TEMPERATURE
FORECAST FOR DAYS 3 THROUGH 7 AT THIS TIME. THE TEMPERATURES ARE A
LITTLE BELOW MOS GUIDANCE FROM THE GFS MODEL. BUT THE 850 MB
TEMPERATURE FORECAST SHOW VERY COLD AIR OVER NORTH AND CENTRAL
AND CENTRAL ILLINOIS. THERE IS SOME SNOW COVER ALSO.

&&

.AVIATION DISCUSSION FOR 06Z TAFS...

CLEAR SKIES AND LIGHT WEST WINDS WIL CONTINUE OVERNIGHT. CROSS
SECTIONS SHOW COLUMN TO REMAIN DRY THROUGH LATE MONDAY AFTERNOON - A
DELAY FROM PREVIOUS RUNS. RESULT WILL BE ONLY HI CLOUDS OVER AREA
TOMORROW. WILL BE AOA 00Z BEFORE MID LEVEL CLOUDS MOVE IN. EVEN
CHANCE FOR FLURRIES APEARS DELAYED BY 6 HOURS AND PAST THIS CYCLE.

MID CLOUDS TO BE ACCOMPNAIED BY SLIGHT SHIFT TO MORE WESTERLY WIND
DIRECTIONS AFTER 00Z AS MINOR UPPER WAVE MOVES ACROSS AREA THRU H5
FLOW.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.
Hazardous weather outlook, Dec 4, 4:30 PM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CST SUN DEC 4 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-051200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CST SUN DEC 4 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-051200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CST SUN DEC 4 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
December 5, 12:00 AM CST to December 7, 10:00 AM CST
Where
Cook forecast zone
Deaths
3 direct, 0 indirect
Reported by
GOVT OFFICIAL

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2005-12-0697MaleOtherDirect
Cold/Wind Chill, Cook2005-12-0657MalePermanent HomeDirect
Cold/Wind Chill, Cook2005-12-0640MaleOtherDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482579.